Nausea and Vomiting with Whole Brain Radiotherapy

Last Modified: February 2, 2007

Share article


Question

Dear OncoLink "Ask The Experts,"

After a 3 year remission from breast cancer, my sister was diagnosed with a single brain metastasis in November. This was surgically removed, and then a 10-day course of whole brain radiotherapy (WBRT) began on January 3. Within four hours of her first treatment, she began to feel nausea which progressively got worse to the point of actual vomiting. She was given zofran to help this, but told by her radiation oncologist that this reaction was almost unheard of in WBRT. Hearing this made her feel more concerned, only to be told later by other health professionals that it was not such an uncommon side effect. She finished her treatment 10 days ago, but is still suffering quite severe nausea and has to keep taking zofran. How common is this problem, what causes it, and how long will it last? We were hoping it would have eased off by now. As you can imagine, it is having a bad physical and psychological effect on her.

Answer

Robert Lustig MD FACR, Clinical Associate Professor, Department of Radiation Oncology, University of Pennsylvania, responds:

Nausea and vomiting can occur after just a single dose of whole brain radiation. It is usually caused by swelling of the brain after exposure to the radiation. Since the brain sits within a closed space (the skull), this swelling (also known as edema) can lead to an increase in the intracranial pressure. It is this increase in pressure that can result in symptoms such as nausea, vomiting, and headaches. The swelling from radiation is typically short-term and is often relieved by moderate doses of steroids, such as dexamethasone. It does not usually persist for a long time after radiation, but if there are continued symptoms suggestive of persistent edema, a repeat MRI of the brain may be indicated to evaluate the cause further.



I Wish You Knew

Getting through cancer treatment: tips from an oncology nurse

View More







OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More